Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

oldtimer

Anyone taking a new drug that makes you pee less and has super side effects

Recommended Posts

oldtimer

I was at a wedding and talking to my wifes cousin who is a GI.  He really enjoys medicine and we usually talk medicine for a few minutes each time we meet.  This drug was originally a blood pressure med and works a bit like that little blue pill, a big plus for dibetic men, the other is it interferes with your kidney fiunctions and you pee sugar.  Only small amounts,  but it will effect your blood sugar while you sleep giving it a mild drop.  You may even lose a few lbs a year if you don't change any habbits.  I am at the point where metformain is not working as it used to and I am now a little above 7 A1c so I am losing weight, excersising ect (the hard way to go).  I am wondering if anyone has heard of this med.  I have not been able to locate it on the internet so I decided to post here.  Even if it is half as good as it sounded it would be a god send for me!

Share this post


Link to post
Share on other sites
samuraiguy

I believe it's called Ivokana and has only recently been green lighted by the FDA, but must past some postmarketing test and trials (cardiovascular, bone safety, malignancies, etc...) to stay in the market. Since I tolerate Metformin well I'll probably go to that if I have to take medication again and give Ivokana more years of clinical and use trials.

Share this post


Link to post
Share on other sites
ORjt

Hi,

 

As the 2nd reply noted, the correct name is Invokana.  It makes you pee more, not less. I've just started ~10 days ago.  I'm starting to see a drop in BG; I'm taking this in conjunction with Metformin ER, 2X750mg, 1x per day. The Invokana dose is 100mg, 1x per day (in the AM).

 

If you search the forum, there are some other posts about this drug. I'm not expecting miracles, but if it does help with weight loss, that'd be a good thing.

 

Pharmacist said it could be taken either with or without food, and that the recommendation was to take it before your morning meal. That resulted in some nausea, and just generally not feeling well, so I've been taking it after my morning meal. So far, so good.

 

Good luck,

 

--JT

Share this post


Link to post
Share on other sites
oldtimer

Thanks!  Yes I figured it out the same day I posrted this and researched it fully.  I think I will ask my DR to put me on 100 mg the lowest dose and keep it there.  I worry about the sugar in your urine but at the high doseage you might as well be pissing soda pop.  That scares me.  I have been maxed out on metformin for almost 10 years.  My BS is a bit out of control A1c 7.3 about 20 days ago.  During my research I reviewed all my medications and found out my last medication change ( lowering my ASE inhibitor and increasing my beta blocker) may be the issue.  Beta blockers can interfere with sugar control.  I have resorted to losing weight to get myself under control.  That always has worked for me.  I starve myself for a week or 2 then start backing off when my asting BS is about 140.  That is about as good as it gets for me.  I have found once my BS is under control I can almost eat normally and my BS will stay OK. 

 

I am taking Metformin ER, 4X500mg.

Share this post


Link to post
Share on other sites
jer.lawrence

I just started on Irbesartan which seems to have a similar action.  

Share this post


Link to post
Share on other sites
JanetP

Talked to an NP I respect about Invokana.  She likes it and puts her overweight diabetics on it because they lose weight.  It acts on an enzyme in the kidneys and prevents glucose reabsorption.  (Kidneys balance the stuff in our blood by first removing everything and then reabsorbing it before it gets released into the urine)  Since I already have proteinuria I passed on the invokana.  I pee enough as it is and am paranoid about anything else happening to my kidneys.

Share this post


Link to post
Share on other sites
art

I started Invokana about 2 weeks ago.

Began at 100 mg and just moved up to 300 mg's.

 

We'll see what happens.

 

 

Art

Share this post


Link to post
Share on other sites
ramon

Whats the difference between taking this and a furosemide? If I take 40mg I pee for 12hrs and it also helps with the Bp. 

Share this post


Link to post
Share on other sites
JanetP

Diuretics like furosemide decrease circulating intervascular volume by making you pee.  Less fluid circulating in your blood vessels decreases blood pressure.  I can get really technical if you want  ;)  but the upshot is that the meds act on different hormones in the filtering units of the kidneys.  I would not be surprised if using Invokana decreases BP as well.  If you get into high school chemistry class and start talking about osmosis and diffusion and the movement of water following solutes, blocking the reabsorption of glucose in the kidney would naturally lead to water loss.

 

Don't mind me.  I taught this stuff for years.  I'll take off the teacher hat now.

Share this post


Link to post
Share on other sites
apollo322

Thanks for the info on this, I saw a tv commercial for it just now and was wondering if anyone was trying it out. Im seeing my doctor tomorrow so I'll ask about it.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.